Colorado, 2015Dense Fog in Colorado, May 20, 2015
May 20, 2015 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped at the surface resulted in areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped at the surface resulted in areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 2:42 AM MST, 3 hours 18 minutes earlier.
Area forecast discussion, May 20, 2:42 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MDT WED MAY 20 2015
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 339 AM MDT WED MAY 20 2015
HEIGHTS WILL BE ON THE RISE TODAY AS THE OLD UPPER LOW CONTINUES
TO LIFT OUT INTO THE PLAINS. SOME MOISTURE LINGERS EARLY IN THE
DAY TO KEEP A FEW SHOWERS GOING ACROSS THE NORTHERN ZONES...MAINLY
ANCHORED UP AGAINST THE PARK RANGE. WITH THE RISING HEIGHTS WILL
ALSO COME RISING TEMPERATURES AND SFC READINGS WILL BE JUMPING 5
TO 10 DEGREES IN MOST AREAS...BUT STILL A TAD BIT BELOW NORMAL FOR
THIS TIME OF YEAR. CONVECTIVE TEMPS WILL BE REALIZED OVER THE HIGH
COUNTRY BY EARLY AFTERNOON AND THIS WILL WORK ON LINGERING LOW
LEVEL MOISTURE TO INCREASE COVERAGE OF THE MORNING
SHOWERS...ALTHOUGH THE FOCUS WILL BE OVER THE HIGH COUNTRY WITH
WEAK STEERING FLOW FAILING TO DRIVE THEM OFF THE HILLS AND OVER
THE VALLEYS.
THE DIURNALLY DRIVEN SHOWERS DIMINISH EARLY THIS EVENING WITH DRY
CONDITIONS EXPECTED OVERNIGHT AS THE RIDGE AXIS SLIDES EAST OF THE
DIVIDE.
BY THURSDAY...FLOW IS BACKING BACK AROUND TO THE SOUTH SOUTHWEST
AS YET ANOTHER LOW DIGS ALONG THE CALIFORNIA COAST. MODELS DRIVE
MORE MOISTURE NORTH NORTHWEST ACROSS WEST TEXAS AND EASTERN NEW
MEXICO UP INTO OUR FORECAST AREA BY THURSDAY AFTERNOON.
PRECIPITABLE WATER VALUES JUMP BACK TO OVER A HALF AN INCH BY LATE
IN THE DAY. WITH MOISTURE RAPIDLY INCREASING AND SEVERAL WEAK
WAVES IN THE SOUTHERLY FLOW LIFTING NORTH...EXPECT AN INCREASE IN
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. BETTER
STORM MOTION TRANSLATES INTO STORMS ROLLING OVER THE VALLEYS BY
LATE IN THE DAY. STILL EXPECT PLENTY OF SUN EARLY ON WITH TEMPS
CLIMBING ANOTHER 5 DEGREES TO BRING THE REGION MORE IN LINE WITH
CLIMATOLOGY.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 339 AM MDT WED MAY 20 2015
MODELS CONTINUE TO AGREE THAT MOISTURE WILL BE STREAMING UP FROM
THE SUBTROPICS THANKS TO THE LOW OFF THE CALIFORNIA COAST AND HIGH
OFF THE GULF COAST. ATTM...THE SAN JUANS AND THE CONTINENTAL
DIVIDE LOOK TO GET THE MOST PRECIP. BY FRIDAY MORNING...SOME
DEFINITE TURNING OF THE WINDS AT THE 700MB LEVEL INDICATES A
SHORTWAVE MOVING ACROSS THE CWA CAUSING A MODERATE INCREASE IN
ACTIVITY. BY NOON...THE WAVE WILL HAVE LIFTED INTO WY BUT NOT MUCH
REPRIEVE IN PRECIP AS THE LOW PRESSURE CONTINUES MOVING EWRD WITH
MORE SHOWERY PRECIP FORECAST FOR THE HIGHER TERRAIN.
DIFFERENCES START ARISING SATURDAY WITH THE GFS LIFTING THE LOW
PRESSURE NORTHWARD FAIRLY QUICKLY WHILE THE EC KEEPS IT SOMEWHAT
STATIONARY OVER THE CWA. THE GFS CONTINUES TO SHOW A DRY SLOT
OVER THE AREA WHILE THE EC A BIT MORE AGGRESSIVE. THE CANADIAN
ALSO KEEPS US DRY AS DOES THE NAM TO A CERTAIN EXTENT. WHAT IS
CERTAIN WILL BE CLOUDS AND SHOWERY PRECIP WITH SOME AFTN
CONVECTION. THE TRICKY BIT IS HOW MUCH...HOW LONG...AND WHERE.
CHANCE TO SLIGHT CHANCE POPS STILL LOOK GOOD FOR NOW.
BY SUNDAY...ANOTHER DAY OF OFF AND ON SHOWERS AS THE NEXT LOW
PRESSURE QUICKLY DROPS DOWN FROM THE PACNW. A DEFORMATION AXIS
LOOKS TO SET UP OVER UTAH AND COLORADO AND LOOKS TO BE THE FOCUS
OF PRECIP AHEAD OF THE LOW PRESSURE SUNDAY AFTERNOON INTO THE
OVERNIGHT HOURS. AMPLE MOISTURE AND WIDESCALE LIFT THANKS TO THE
LOW PRESSURE WILL BRING EVEN MORE PRECIP MONDAY THROUGH TUESDAY.
WE HAD A DRY WINTER...BUT THIS SPRING IS REALLY MAKING UP FOR IT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 339 AM MDT WED MAY 20 2015
SOME CLOUDS LINGER THIS MORNING BUT ASIDE FROM THE GUNNISON
BASIN...VFR CONDITIONS ARE IN PLACE. MORE CONVECTION AND SHOWERS
EXPECTED AFTER 18Z WITH HIGHER ELEVATIONS BEING FAVORED. MOST
AREAS WILL REMAIN VFR THOUGH SOME MVFR TO BRIEF IFR POSSIBLE UNDER
AND NEAR THE STRONGER CELLS. SOME MTN TOPS WILL BE OBSCURED
ESPECIALLY THOSE ALONG THE CONTINENTAL DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, May 20, 3:55 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 AM MDT WED MAY 20 2015
COZ001>014-017>023-UTZ022>025-027>029-211100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
455 AM MDT WED MAY 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON SHOWERS AND THUNDERSTORMS WILL FIRE TODAY OVER HIGHER
TERRAIN. MOST PRECIPITATION WILL END AFTER SUNSET BUT A FEW
SHOWERS WILL PERSIST OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
UNSETTLED WEATHER CONTINUES THROUGH TUESDAY WITH MORE AFTERNOON
CONVECTION EXPECTED THURSDAY AND FRIDAY. A LOW PRESSURE SYSTEM
WILL THEN BRING MORE RAIN THROUGH THE WEEKEND. AFTER
THAT...RESIDUAL MOISTURE WILL STILL ALLOW AFTERNOON CONVECTION TO
FORM THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 20, 4:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM DENSE FOG 2 WNW GRAND JUNCTION 39.10N 108.60W
05/20/2015 E0.10 MILE MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1500752
MMSDense Fog, Central Colorado River Basin
- When
- May 20, 6:00 AM MST to 9:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one quarter mile or less for two hours at the Eagle airport. Dense fog was also seen on webcams on I-70 near Wolcott.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 20 to 25, 2015$16 million · 1 event
- Flooding in Colorado, May 20 to 29, 2015$700,000 · 2 events
- Flash Flooding in Arkansas, May 20, 2015$250,000 · 11 events
- Damaging Winds in Mississippi, May 20, 2015$16,000 · 55 kt wind · 2 events
- Frost and Freeze in Minnesota, May 20, 201511 events
- Flash Flooding and Flooding in Puerto Rico, May 20, 201510 events
- Damaging Winds in South Carolina, May 20, 201550 kt wind · 4 events
- Hail and Damaging Winds in Alabama, May 20, 20151.25 in hail · 3 events
- Hail and Damaging Wind in Alabama, May 20, 2015$1,000 · 1 in hail · 3 events
- Flooding in Oklahoma, May 20 to 23, 20152 events
- Tornadoes in Tennessee, May 20, 2015$5,000 · EF0 · 2 events
- Hail in Texas, May 20, 20151.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618620.